Arkansas, 2006

Flash Flood in Arkansas, August 23, 2006

August 23, 2006 · NWS LZK · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 23, 5:56 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 23, 5:56 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
656 AM CDT WED AUG 23 2006

.UPDATE...
SHOWERS AND THUNDERSTORMS BREAKING OVER WESTERN AND NORTHWESTERN
ARKANSAS. RAINFALL APPROACHING CENTRAL ARKANSAS AT 1200Z. HAVE
UPDATED FORECASTS TO INCREASE POPS OVER THE EASTERN HALF OF THE
STATE FOR TODAY. ALL UPDATES GONE.
&&

.PREV DISCUSSION.../ISSUED 638 AM CDT WED AUG 23 2006/

AVIATION...
SHOWERS AND THUNDERSTORMS INCREASING IN THE WEST IN RESPONSE TO AN
APPROACHING SHORT WAVE. THESE APPEAR TO BE DRIFTING SLOWLY TO THE
EAST AND MAY IMPACT KHOT...KHRO AND KLIT DURING THE MORNING AND
EARLY AFTERNOON SO HAVE A FOUR HOUR TEMPO PERIOD FOR THUNDERSTORMS
AT THOSE SITES. KPBF AND KLLQ MAY BE AFFECTED THIS AFTERNOON. DRIER
AIR IN THE NORTH MAY KEEP KBPK FROM BEING AFFECTED SO NO THUNDER WAS
FORECAST THERE. IFR VISIBILITIES IN FOG AT KHRO AND KBPK THIS
MORNING SHOULD LIFT BY 14Z. SOME MVFR VISIBILITIES IN FOG AND
HAZE COULD OCCUR ELSEWHERE THROUGH 14Z. OTHERWISE SHOULD SEE CU
AT 4000 FT AFTER 16Z THROUGH ABOUT 00Z.

PREV DISCUSSION.../ISSUED 418 AM CDT WED AUG 23 2006/

SHORT TERM...TODAY THROUGH SATURDAY
SHOWERS AND THUNDERSTORMS ENDED OVER ALL BUT PARTS OF THE WEST
DURING THE NIGHT. BEFORE DAWN...A BOUNDARY EXTENDED FROM
NORTHWESTERN ARKANSAS SOUTHEASTWARD INTO WESTERN PERRY COUNTY.
THUNDERSTORMS THAT FIRED ALONG THIS BOUNDARY MOVED LITTLE
OVERNIGHT...AND SOME PARTS OF YELL COUNTY GOT SOME VERY HEAVY
RAINFALL AMOUNTS. FLASH FLOOD WARNING WILL REMAIN IN EFFECT FOR
CENTRAL YELL COUNTY UNTIL ABOUT SUNRISE. REMNANTS OF FRONT APPEAR TO
EXTEND ALONG THE ARKANSAS...LOUISIANA BORDER NORTHWESTWARD INTO
SOUTHEASTERN OKLAHOMA. GFS INDICATING AN H5 SHORT WAVE WILL MOVE
SOUTHEASTWARD ALONG THE FRONT TODAY. THIS WILL PUT THE BEST CHANCES
OF RAIN OVER WESTERN AND SOUTHWESTERN ARKANSAS. HAVE GONE WITH HIGH
CHANCE IN THOSE AREAS FOR TODAY...THEN TAPERED THEM OFF
NORTHEASTWARD. LEFT EXTREME NORTHEAST DRY FOR TODAY. WILL CONTINUE
SMALL POPS FOR TONIGHT IN THE EXTREME WEST AND SOUTHWEST WITH FRONT
IN THE AREA. THURSDAY LOOKS LIKE IT WILL BE MAINLY DRY EXCEPT FOR
SMALL CHANCES IN THE EXTREME SOUTH AND EXTREME WEST. MOISTURE BEGINS
TO MOVE BACK NORTHWESTWARD OVER THE STATE BY FRIDAY AS H5 SHORT
WAVES ROTATE AROUND UPPER HIGH. HAVE SMALL POPS IN FOR FRIDAY IN
MOST SECTIONS AS MOISTURE INCREASES. CONTINUE SMALL POPS INTO
SATURDAY AS NEXT COLD FRONT BEGINS TO APPROACH THE AREA LATE IN THE
SHORT TERM. TEMPERATURES WILL BE NEAR NORMAL THROUGH THURSDAY...THEN
WILL BEGIN TO WARM BACK UP.

LONG TERM...SATURDAY NIGHT THROUGH TUESDAY
WEAK RIDGING ALOFT WILL CONTINUE WITH THE MAIN CENTER TO THE EAST. A
FRONTAL SYSTEM TO THE NORTHWEST OF THE AREA SATURDAY WILL TRY TO
MOVE INTO THE AREA BUT WILL NOT MAKE MUCH PROGRESS DUE TO THE
RIDGING ALOFT. INDICATIONS ARE THE FRONT MAY REACH NORTHERN SECTIONS
AND BECOME STATIONARY. IT MAY END UP EVOLVING INTO A SERIES OF
OUTFLOW BOUNDARIES WHICH COULD MOVE ANYWHERE. MOISTURE WILL BE HIGH
THROUGH THE PERIOD WITH LIGHT SOUTH WINDS AT LOW LEVELS. WILL NEED
SOME MENTION OF A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE
PERIOD. AT THIS JUNCTURE...20 TO 30 PERCENT POPS LOOK BEST. TEMPS
SHOULD NOT CHANGE MUCH WITH MINS A LITTLE ABOVE NORMAL IN MOST AREAS
AND MAXES CLOSE TO NORMAL.

22

&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

22
Hazardous weather outlook, Aug 23, 4:00 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT WED AUG 23 2006

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-241000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT WED AUG 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON. THE BEST CHANCE
OF THUNDERSTORMS WILL BE IN SOUTHERN AND WESTERN ARKANSAS. ONCE
AGAIN...A FEW STORMS THIS AFTERNOON AND EVENING COULD PRODUCE
DAMAGING WINDS.

THUNDERSTORMS THIS MORNING IN WESTERN ARKANSAS HAVE SHOWN LITTLE
MOVEMENT. AREAS UNDER THE STRONGEST PARTS OF THESE STORMS WILL GET
VERY HEAVY RAIN WITH OVER 2 INCHES IN AN HOUR POSSIBLE. THIS COULD
CAUSE FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. THIS COULD
CONTINUE IN PARTS OF THE STATE THROUGH TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL CONTINUE TO BE A CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH MUCH OF THE PERIOD ASSOCIATED WITH OLD FRONTAL SYSTEMS OR
ASSOCIATED BOUNDARIES. ISOLATED STORMS WITH STRONG WIND GUSTS OR
LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK
ON CENTRAL ARKANSAS.

29

The radar

The Western Arkansas radar (KSRX), 92 km away, was scanning. The volume nearest the first event began at 13:47 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Yell

When
August 23, 7:45 AM CST to 10:00 AM CST
Where
Yell County, Ola
Reported by
EMERGENCY MANAGER
Coordinates
35.003, -93.411 (the zone’s center; the record gives no point)

Heavy rains flooded several streets in Ola. The high water reached depths of about 2 feet on a few streets, especially on Old Highway 10.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2006Every state in 2006This day in weather historyWarnings in Arkansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532061.